Alert archive / Montana / Winter Storm Warnings in 2021
Winter Storm Warning 1, NWS Billings, MT
NWS Billings, MT issued this winter storm warning at Jan 12, 2021, 12:06 PM MST for 5 counties in Montana. It took effect at Jan 12, 2021, 6:00 PM MST. It was in force for 28 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 12, 2021, 12:06 PM MST (19:06 UTC)
- In effect from
- Jan 12, 2021, 6:00 PM MST
- Expired
- Jan 13, 2021, 9:51 PM MST
- In force
- 28 hr
- Issued by
- NWS Billings, MT
Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 89 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 13, 1:00 AM MST | SNOW 1 | 14 W Nye, MT | |
| Jan 13, 1:00 AM MST | SNOW 1 | 26 Ese Emigrant, MT | |
| Jan 13, 1:00 AM MST | SNOW 2 | 2 N Cooke City, MT | |
| Jan 13, 1:00 AM MST | SNOW 2 | 3 N Cooke City, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227 WWUS45 KBYZ 121906 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 1206 PM MST Tue Jan 12 2021 MTZ067-068-131915- /O.NEW.KBYZ.WS.W.0001.210113T0100Z-210114T1300Z/ Absaroka/Beartooth Mountains-Crazy Mountains- Including the locations of Cooke City 1206 PM MST Tue Jan 12 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MST THURSDAY... * WHAT...Snow, extreme winds, and whiteout conditions at times. Total snow accumulations of up to 7 inches. Winds gusting as high as 90 mph. * WHERE...Absaroka/Beartooth Mountains and Crazy Mountains. * WHEN...From 6 PM this evening to 6 AM MST Thursday. * IMPACTS...Dangerous winter conditions with snow and blowing snow creating whiteout conditions at times. Extreme winds will also bring trees down and increase avalanche danger. Power outages are possible. Wind chill values will approach -20 degrees at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$ MTZ171-WYZ198-131915- /O.NEW.KBYZ.WW.Y.0002.210113T1300Z-210115T0100Z/ Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains- Including the locations of Burgess Jct and Story 1206 PM MST Tue Jan 12 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM MST THURSDAY... * WHAT...Snow, extreme winds and significant blowing and drifting snow. Total snow accumulations of up to three inches. Winds gusting as high as 70 mph. * WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, Pryor/Northern Bighorn Mountains. * WHEN...From 6 AM Wednesday to 6 PM MST Thursday. * IMPACTS...Poor travel conditions US-14 over the Bighorn mountains. Extreme winds will create poor visibility, bring trees down, create power outages, and increase avalanche danger. Wind chill values will approach -20 degrees at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
4 follow-up statements
119 WWUS45 KBYZ 131003 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 303 AM MST Wed Jan 13 2021 MTZ067-068-141015- /O.CON.KBYZ.WS.W.0001.000000T0000Z-210114T1300Z/ Absaroka/Beartooth Mountains-Crazy Mountains- Including the locations of Cooke City 303 AM MST Wed Jan 13 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * WHAT...Snow, extreme winds, and whiteout conditions at times. Total snow accumulations of up to 7 inches. Winds gusting as high as 90 mph. * WHERE...Absaroka/Beartooth Mountains and Crazy Mountains. * WHEN...Until 6 AM MST Thursday. * IMPACTS...Dangerous winter conditions with snow and blowing snow creating whiteout conditions at times. Extreme winds will also bring trees down and increase avalanche danger. Power outages are possible. Wind chill values will approach -20 degrees at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$ MTZ171-WYZ198-141015- /O.CON.KBYZ.WW.Y.0002.210113T1300Z-210115T0100Z/ Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains- Including the locations of Burgess Jct and Story 303 AM MST Wed Jan 13 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MST THURSDAY... * WHAT...Snow, extreme winds and significant blowing and drifting snow. Total snow accumulations of up to three inches. Winds gusting as high as 70 mph. * WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, Pryor/Northern Bighorn Mountains. * WHEN...From 6 AM this morning to 6 PM MST Thursday. * IMPACTS...Poor travel conditions US-14 over the Bighorn mountains. Extreme winds will create poor visibility, bring trees down, create power outages, and increase avalanche danger. Wind chill values will approach -20 degrees at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
079 WWUS45 KBYZ 131713 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 1013 AM MST Wed Jan 13 2021 MTZ067-068-141300- /O.CON.KBYZ.WS.W.0001.000000T0000Z-210114T1300Z/ Absaroka/Beartooth Mountains-Crazy Mountains- Including the locations of Cooke City 1013 AM MST Wed Jan 13 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * WHAT...Snow, extreme winds, and whiteout conditions at times. Total snow accumulations of up to 7 inches. Winds gusting as high as 90 mph. * WHERE...Absaroka/Beartooth Mountains and Crazy Mountains. * WHEN...Until 6 AM MST Thursday. * IMPACTS...Dangerous winter conditions with snow and blowing snow creating whiteout conditions at times. Extreme winds will also bring trees down and increase avalanche danger. Power outages are possible. Wind chill values will approach -20 degrees at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$ MTZ171-WYZ198-141715- /O.CON.KBYZ.WW.Y.0002.000000T0000Z-210115T0100Z/ Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains- Including the locations of Burgess Jct and Story 1013 AM MST Wed Jan 13 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THURSDAY... * WHAT...Snow, extreme winds and significant blowing and drifting snow. Total snow accumulations of up to three inches. Winds gusting as high as 70 mph. * WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, Pryor/Northern Bighorn Mountains. * WHEN...Until 6 PM MST Thursday. * IMPACTS...Poor travel conditions US-14 over the Bighorn mountains. Extreme winds will create poor visibility, bring trees down, create power outages, and increase avalanche danger. Wind chill values will approach 20 -degrees at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
850 WWUS45 KBYZ 132104 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 204 PM MST Wed Jan 13 2021 MTZ067-068-141300- /O.CON.KBYZ.WS.W.0001.000000T0000Z-210114T1300Z/ Absaroka/Beartooth Mountains-Crazy Mountains- Including the locations of Cooke City 204 PM MST Wed Jan 13 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * WHAT...Snow, extreme winds, and whiteout conditions at times. Total snow accumulations of up to 7 inches. Winds gusting as high as 90 mph. * WHERE...Absaroka/Beartooth Mountains and Crazy Mountains. * WHEN...Until 6 AM MST Thursday. * IMPACTS...Dangerous winter conditions with snow and blowing snow creating whiteout conditions at times. Extreme winds will also bring trees down and increase avalanche danger. Power outages are possible. Wind chill values will approach 20 degrees below zero tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$ MTZ171-WYZ198-142115- /O.CON.KBYZ.WW.Y.0002.000000T0000Z-210115T0100Z/ Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains- Including the locations of Burgess Jct and Story 204 PM MST Wed Jan 13 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THURSDAY... * WHAT...Snow, extreme winds and significant blowing and drifting snow. Total snow accumulations of up to three inches. Winds gusting as high as 75 mph. * WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, Pryor/Northern Bighorn Mountains. * WHEN...Until 6 PM MST Thursday. * IMPACTS...Poor travel conditions US-14 over the Bighorn mountains. Extreme winds will create poor visibility, bring trees down, create power outages, and increase avalanche danger. Wind chill values will approach 20 degrees below zero tonight into Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
883 WWUS45 KBYZ 140451 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 951 PM MST Wed Jan 13 2021 MTZ067-068-140600- /O.CAN.KBYZ.WS.W.0001.000000T0000Z-210114T1300Z/ Absaroka/Beartooth Mountains-Crazy Mountains- 951 PM MST Wed Jan 13 2021 ...WINTER STORM WARNING IS CANCELLED... Winds have decreased in the high country with only some scattered snow showers expected overnight. Thus, the threat of extreme winter conditions has diminished. People going into the high country should still use caution due to an increased possibility of avalanches. $$ MTZ171-WYZ198-150100- /O.CON.KBYZ.WW.Y.0002.000000T0000Z-210115T0100Z/ Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains- Including the locations of Burgess Jct and Story 951 PM MST Wed Jan 13 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THURSDAY... * WHAT...Periods of snow with strong winds leading to significant blowing and drifting snow. Total snow accumulations of up to three inches. Winds gusting as high as 65 mph. * WHERE...In Wyoming, Northeast Bighorn Mountains. In Montana, Pryor/Northern Bighorn Mountains. * WHEN...Until 6 PM MST Thursday. * IMPACTS...Poor travel conditions US-14 over the Bighorn mountains. Winds will create poor visibility, bring trees down, create power outages, and increase avalanche danger. Wind chill values will approach 20 degrees below zero tonight into Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Jan 12, 3:01 AM MST, 9 hours 5 minutes earlier.
Area forecast discussion, Jan 12, 3:01 AM MST, 9 hours 5 minutes before
Area Forecast Discussion
National Weather Service Billings MT
301 AM MST Tue Jan 12 2021
.DISCUSSION...
Today through Wednesday night...
Dry conditions will prevail over the area today with passing mid
and high clouds with high pressure overhead. Lee side troughing
and a surface high southwest of the area will maintain tight
pressure gradients along the western foothills today, with gusty
winds occurring. Snow chances return to the southwest mountains
by this evening with winds increasing along the western foothills
as a strong disturbance and associated cold front move into the
region. Latest guidance continues to indicate a period of very
strong winds over the area starting Wednesday. Very strong
westerly winds aloft will precede the front Wednesday afternoon
and evening with 700 mb winds progged to be in excess of 70kts for
some areas. Winds will increase first across the western foothills
late tonight/Wednesday morning, before spreading across the rest
of the area during the afternoon and evening as the strong front
drops through the area, aided by a very strong jet (175 kt jet
max) dropping in from the northwest. Steep lapse rates by the
afternoon and significant pressure rises will allow winds to mix
down and gust in the 50 to 70 mph range for most areas. Places
along the western foothills could see gusts to 75 mph or greater.
The strong winds will continue into the evening with strong
pressure rises and steep lapse rates continuing. Have gone ahead
and upgraded the High Wind Watch to a warning from Judith Gap down
through Big Timber, as the strong winds should start there
tonight. Otherwise, the rest of the wind highlites remain the
same.
Along with the winds, the front will also bring chances for rain
and snow, greatest over the southern mountains and foothills as
frontogenesis drops through the area. The mountains could see a
few inches of snow accumulation, with a rain/snow mix along the
foothills. Regardless, the precipitation will be short-lived as
the system moves quickly out of the area. Highs will remain well
above normal today and Wednesday with temperatures in the 40s and
50s. Lows in the 20s to 30s can be expected tonight and Wednesday
night. STP
Thursday through Tuesday...
Ongoing wind event will extend through most of Thursday across the
area with the morning hours featuring very steep lapse rates
across central areas while the axis of a 150KT+ jet slides
eastward over the area. By afternoon the main area of emphasis
shifts to southeastern Montana but guidance indicates strong
winds are still likely across the western half of the area into
the evening. One particular concern over southeast Montana is the
persistence of the wind event and lack of moisture could lead to
increasing amounts of dust. Temperatures will be cooler on
Thursday but still above normal and lowering dewpoints during the
afternoon may support any rangeland fires that get started.
Friday will still be breezy as strong northerly flow aloft
persists over the area especially in southeast Montana but winds
will be tapering off further west as a batch of pressure falls
over north central Montana reverses pressure gradients in the
central zones. The wave driving the pressure falls moves across
the area in the evening bringing a round of showers. Models show
the wave deepening a bit as it gets further east and begins to
phase with the strong northerly flow aloft which is shifting into
the Dakotas. This gives a bit better chance for some precipitation
in southern parts of southeast Montana but amounts will be light.
Temperatures on Friday will still be above normal means that some
of the precip could be rain instead of snow.
Quieter looking weekend with above normal temperatures before
another wave drops into the area from the northwest trying to
bring a chance for some precipitation. borsum
&&
.AVIATION...
Mid and high level clouds streaming across the region today with
VFR conditions. Gusty winds across the region with strong winds along
the foothills like KLVM and favored areas between Judith Gap and
Big Timber increasing overnight. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 051 039/056 031/041 024/044 030/045 029/043 030/044
0/N 03/R 20/N 00/B 11/B 02/S 21/B
LVM 049 040/051 027/036 021/045 030/041 027/040 026/040
1/N 17/R 20/N 00/N 21/B 12/S 11/B
HDN 052 034/058 028/042 020/043 026/045 024/044 025/044
0/B 13/R 21/N 00/B 12/S 02/S 21/E
MLS 048 033/054 028/039 019/036 022/040 022/039 023/040
0/B 02/O 20/N 00/B 11/B 01/E 11/E
4BQ 049 031/055 028/037 020/036 022/039 023/040 025/038
0/B 03/R 30/N 00/N 11/B 01/B 11/E
BHK 050 031/054 024/037 016/032 017/037 019/037 020/037
0/B 02/R 21/N 00/N 01/N 01/B 10/E
SHR 051 029/058 023/036 018/040 022/039 019/040 021/038
0/B 03/R 41/N 00/B 22/S 02/S 32/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from Wednesday morning through
Thursday afternoon FOR ZONES
29>34-36-37-40-42-56>58-138-139-169-170-173-235.
High Wind Warning in effect from 11 PM this evening to 5 PM
MST Thursday FOR ZONES 63-141-172-228.
Wind Advisory in effect until 5 PM MST Thursday FOR ZONES
65-66.
WY...High Wind Watch in effect from Wednesday morning through
Thursday afternoon FOR ZONE 199.
&&
weather.gov/billingsIn the hours before
Local storm report, Jan 12, 7:57 AM MST, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
757 AM MST Tue Jan 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM Non-Tstm Wnd Gst 3 ENE Livingston 45.69N 110.50W
01/12/2021 M59.00 MPH Park MT Dept of Highways
0639 AM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
01/12/2021 M60.00 MPH Park MT ASOS
0644 AM Non-Tstm Wnd Gst 3 ENE Livingston 45.69N 110.50W
01/12/2021 M58.00 MPH Park MT Dept of Highways
0656 AM Non-Tstm Wnd Gst 3 ENE Livingston 45.69N 110.50W
01/12/2021 M60.00 MPH Park MT Dept of Highways
0700 AM Non-Tstm Wnd Gst 2 WSW Livingston 45.65N 110.60W
01/12/2021 M53.00 MPH Park MT Dept of Highways
&&
CarrothersLocal storm report, Jan 12, 11:25 AM MST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1125 AM MST Tue Jan 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM Non-Tstm Wnd Gst 2 WSW Livingston 45.65N 110.60W
01/12/2021 M56.00 MPH Park MT Dept of Highways
0736 AM Non-Tstm Wnd Gst 3 ENE Livingston 45.69N 110.50W
01/12/2021 M64.00 MPH Park MT Dept of Highways
0826 AM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
01/12/2021 M60.00 MPH Park MT ASOS
0846 AM Non-Tstm Wnd Gst 3 ENE Livingston 45.69N 110.50W
01/12/2021 M63.00 MPH Park MT Dept of Highways
0915 AM Non-Tstm Wnd Gst 2 WSW Livingston 45.65N 110.60W
01/12/2021 M55.00 MPH Park MT Dept of Highways
1007 AM Non-Tstm Wnd Gst 12 SE Emigrant 45.27N 110.54W
01/12/2021 M58.00 MPH Park MT Mesonet
1012 AM Non-Tstm Wnd Gst 17 NE Wilsall 46.16N 110.38W
01/12/2021 M53.00 MPH Park MT Mesonet
&&
CarrothersThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:51 AM MST | High Wind Warning | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 9 more | 65 hr |
| Jan 12, 12:06 PM MST | Winter Weather Advisory | BYZ | Big Horn, Carbon | 39 hr |
Nearby
Winter Storm Warnings in Montana, 2021Every winter storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.